Singularities of solutions for nonlinear hyperbolic equations of second order

  • Mikio Tsuji
Part of the International Society for Analysis, Applications and Computation book series (ISAA, volume 5)


We consider the Cauchy problem for nonlinear hyperbolic partial differential equations of second order. Then the Cauchy problem does not generally admit a classical solution in the large, that is to say, singularities generally appear in finite time. The typical example of singularity is “shock wave”. Our problem is to extend the solution beyond the singularities. Though there are many papers concerning this subject, the existence and uniqueness of weak solution is even now unsolved. In this talk we consider the above problem from geometrical point of view.


Weak Solution Cauchy Problem Contact Structure Nonlinear Wave Equation Jump Discontinuity 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R. Courant and D. Hilbert, Method of Mathematical Physics, vol. 2, Interscience, New York, 1962.Google Scholar
  2. [2]
    G. Darboux, Leçon sur la théorie générale des surfaces, tome 3, Gauthier-Villars, Paris, 1894.Google Scholar
  3. [3]
    B. Gaveau, Evolution of a shock for a single conservation law in 2+1 dimensions, Bull. Sci. Math., 113 (1989), 407–442.MathSciNetGoogle Scholar
  4. [4]
    E. Goursat, Leçons sur l’intégration des équations aux dérivées partielles du second ordre, tome 1, Hermann, Paris, 1896.Google Scholar
  5. [5]
    E. Goursat, Cours d’analyse mathématique, tome 3, Gauthier-Villars, Paris, 1927.zbMATHGoogle Scholar
  6. [6]
    J. Guckenheimer, Solving a single conservation law, Lecture Notes in Math. (Springer-Verlag) 468 (1975), 108–134.Google Scholar
  7. [7]
    J. Hadamard, Le problème de Cauchy et les équations aux dérivées partielles linéaires hyperboliques, Hermann, Paris, 1932.Google Scholar
  8. [8]
    S. Izumiya, Geometric singularities for Hamilton-Jacobi equations, Adv. Studies in Math. 22 (1993), 89–100.Google Scholar
  9. [9]
    S. Izumiya and G. T. Kossioris, Semi-local classification of geometric singuarities for Hamilton-Jacobi equations, J. Diff. Eq. 118 (1995), 166193.Google Scholar
  10. [10]
    S. Izumiya and G. T. Kossioris, Formation of singularities for viscosity solutions of Hamilton-Jacobi equations, Banach Center Publications 33 (1996), 127–148.MathSciNetGoogle Scholar
  11. [11]
    G. Jennings, Piecewise smooth solutions of single conservation law exist, Adv. in Math. 33 (1979), 192–205.MathSciNetCrossRefGoogle Scholar
  12. [12]
    P. D. Lax, Development of singularities of solutions of nonlinear hyperbolic partial differential equations, J. Math. Physics 5 (1964), 611–613.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    P. D. Lax, Hyperbolic systems of conservation laws II, Comm. Pure Appl. Math. 10 (1957), 537–566.MathSciNetzbMATHGoogle Scholar
  14. [14]
    H. Lewy, Über das Anfangswertproblem einer hyperbolischen nichtlinearen partiellen Differentialgleichung zweiter Ordnung mit zwei un-abhängen Veränderlichen, Math. Ann. 98 (1928), 179–191.MathSciNetCrossRefGoogle Scholar
  15. [15]
    V. V. Lychagin, Contact geometry and non-linear second order differential equations, Russian Math. Surveys 34 (1979), 149–180.MathSciNetzbMATHCrossRefGoogle Scholar
  16. [16]
    S. Nakane, Formation of shocks for a single conservation law, SIAM J. Math. Anal. 19 (1988), 1391–1408.MathSciNetzbMATHGoogle Scholar
  17. [17]
    S. Nakane, Formation of singularities for Hamilton-Jacobi equations in several space variables, J. Mat. Soc. Japan 43 (1991), 89–100.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    M. Tsuji, Formation of singularities for Hamilton-Jacobi equation II, J. Math. Kyoto Univ. 26 (1986), 299–308.MathSciNetzbMATHGoogle Scholar
  19. [19]
    M. Tsuji, Prolongation of classical solutions and singularities of generalized solutions, Ann. Inst. H. Poincarè–Analyse nonlnéaire 7 (1990), 505–523.MathSciNetzbMATHGoogle Scholar
  20. [20]
    M. Tsuji, Formation of singularities for Monge-Ampère equations, Bull. Sci. math. 119 (1995), 433–457.MathSciNetzbMATHGoogle Scholar
  21. [21]
    I. Tsuji, Monge-Ampère equations and surfaces with negative Gaussian curvature, Publications of Banach Center 39 (1997), 161–170.MathSciNetGoogle Scholar
  22. [22]
    H. Whitney, On singularities of mappings of Euclidean spaces I, Ann. Math. 62 (1955), 374–410.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    N. J. Zabusky, Exact solution for vibrations of a nonlinear continuous model string, J. Math. Physics 3 (1962), 1028–1039.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2000

Authors and Affiliations

  • Mikio Tsuji
    • 1
  1. 1.Dept. of Math.Kyoto Sangyo UniversityKamigamo, Kita-ku, kyotoJapan

Personalised recommendations